Nebraska, 2021

Hail and Damaging Winds in Nebraska, May 8, 2021

May 8, 2021 · NWS GID · 9 events in 3 counties and zones

Severe thunderstorms brought large hail and damaging winds to a few counties in south central Nebraska during the evening of May 8. A cluster of thunderstorms, which included supercells, developed along and just north of the state line between 5-6pm CDT and gradually shifted E through the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$661,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms brought large hail and damaging winds to a few counties in south central Nebraska during the evening of May 8. A cluster of thunderstorms, which included supercells, developed along and just north of the state line between 5-6pm CDT and gradually shifted E through the evening. The strongest activity affected Webster, Nuckolls, and Thayer Counties where large hail and damaging winds were reported. Hail ranged in size from quarter (1.00 ) to golf ball size (1.75 ), and wind gusts peaked near 70 MPH. The greatest impacts were near Chester in Thayer County where severe wind gusts caused widespread tree damage, power outages, and overturned pivots. Severe thunderstorms pushed east of the area by 9PM CDT, but non-severe thunderstorms continued until almost midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 8, 2:11 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, May 8, 2:11 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
311 PM CDT Sat May 8 2021

.DISCUSSION...(This evening through Saturday)
Issued at 242 PM CDT Sat May 8 2021

A few light returns are evident on radar this afternoon along a
warm frontal boundary draped across the northwestern fringes of
the local area. The dryline is located across western
Kansas...and into southwestern Nebraska. So far...little if any
precipitation from the light returns is reaching the ground...but
continue to expect the radar to get more active over the next few
hours as the associated area of low pressure across southeastern
Colorado tracks east and a cold front crosses the local area late
this afternoon through evening. This front is expected to be the
focus of thunderstorm activity this evening as it rapidly tracks
southeast and largely through the local area by around midnight
tonight.

At 3 PM...SPC mesoanalysis indicates around 500 J/KG of CAPE
across south central Nebraska...increasing to near 2000 J/KG
across north central Kansas. With the best shear values across
north central Kansas and eastern fringes of the area...expect the
strongest storms to be located where these parameters
overlap...with all modes of severe weather possible...although
large hail and damaging wind gusts remain the most favored. Latest
NAM and CAMS are initiating convection a bit further
northwest than previous runs...which makes sense given the
current location of the front. As a result...expect convection to
fire up in the 5 to 7 PM time frame stretching from Dawson to
Valley county...rapidly intensifying and tracking east southeast
as it crosses the tri-cities during the early evening hours.
Again, while some hail and strong wind gusts cannot be ruled out
with this initial convection, the more widespread and better
changes for severe weather look to be just southeast of the tri-
cities and into north central Kansas this evening where the
combination of best shear and instability exist.

With the quick progression of this system...expect the chance for
thunderstorms to diminish rapidly behind the cold front...and for
any post frontal precipitation to be winding down by daybreak
Sunday. That said...Sunday still does not appear to be the nicest
day as clouds are expected to linger along with breezy north winds
and temperatures 15-25 degrees below recent days. In fact...Sunday
will mark the first day of a prolonged stretch of below normal
temperatures across the local area through at least mid week...as
a trough aloft continues across the plains with off and on again
small chances for light rain showers. Later in the week...expect
high pressure to begin to nudge across the area from the
west...with temperatures returning closer to normal and at least
the chance for a few afternoon and evening thunderstorms Thursday
through Saturday.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1217 PM CDT Sat May 8 2021

Windy conditions are materializing at both terminals this
afternoon as an area of low pressure continues to intensify on the
lee side of the Rockies. This area of low pressure will track
east late this afternoon/evening...with winds gradually
backing...but remaining strong with gusts to near 30 KTS...through
the overnight hours as a cold front crosses the terminals. Expect
TSRAs to develop along this front, with KGRI more favored for a
few thunderstorms this evening as the low tracks east.
Thunderstorm potential should rapidly diminish behind this
front...with MVFR CIGS setting in for the remainder of the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Rossi
AVIATION...Rossi
Hazardous weather outlook, May 8, 1:40 PM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
240 PM CDT Sat May 8 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
240 PM CDT Sat May 8 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop across portions of the area
this afternoon and evening. Some of these storms could be severe,
mainly for areas along and south of a line extending from Alma,
to Hastings, to York, NE. The primary threats will be large hail
to around the size of golf balls and damaging winds to around 60
mph. An isolated tornado cannot be ruled out, especially across
north central Kansas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Areas of frost are possible Sunday night and Monday morning,
primarily for areas north of Interstate 80 and west of Highway
281.

Additional thunderstorm chances return to portions of the area
Thursday evening, and again Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Reports of damaging wind gusts, hail of any size as well as
funnel clouds or tornadoes are always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, May 8, 4:50 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
550 PM CDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             CARLETON                40.31N 97.68W
05/08/2021  E0.70 INCH       THAYER             NE   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL IN CARLETON.

&&

SR
Local storm report, May 8, 5:00 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
600 PM CDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             4 N LAWRENCE            40.35N 98.26W
05/08/2021  M0.25 INCH       CLAY               NE   TRAINED SPOTTER

&&

The radar

The Grand Island radar (KUEX), 16 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Webster

When
May 8, 5:15 PM CST
Where
Webster County, Cowles
Measured
1 in hail
Reported by
Social Media
Coordinates
40.180, -98.450

Hail, Webster

When
May 8, 5:30 PM CST
Where
Webster County, 4 mi WSW of Cowles
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.158, -98.520

Hail, Nuckolls

When
May 8, 5:35 PM CST to 5:41 PM CST
Where
Nuckolls County, Lawrence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.300, -98.270

Thunderstorm Wind, Nuckolls

When
May 8, 6:03 PM CST
Where
Nuckolls County, 2 mi N of Superior to Superior
Measured
53 kt (61 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.059, -98.070

A wind gust of 61 MPH was recorded by a mesonet station located 2 miles north of Superior. Minor tree damage was reported in Superior with this wind.

Thunderstorm Wind, Thayer

When
May 8, 6:30 PM CST
Where
Thayer County, 5.96 mi WNW of Deshler
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.190, -97.820

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Thayer

When
May 8, 6:30 PM CST
Where
Thayer County, 2.99 mi WNW of Byron
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
40.020, -97.820

Wind gusts were estimated to be near 70 MPH. A trained spotter reported an overturned pivot along Highway 8, west of Byron. Broadcast media relayed pictures of minor tree and outbuilding damage west of Byron.

Thunderstorm Wind, Thayer

When
May 8, 6:45 PM CST to 6:50 PM CST
Where
Thayer County, 0.61 mi S of Chester to 1.17 mi ESE of Chester
Measured
61 kt (70 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
40.011, -97.618

Wind gusts estimated to be near 70 MPH resulted in damage in the Chester area. A local business had a window blown out. Tree damage was widespread, with the largest downed limbs up to 10 to 12 inches in diameter. Power outages occurred. At least 3 pivots were tipped over east of Chester on the east side of Highway 81. Blowing dust caused reductions in visibility down to less than one-quarter of a mile.

Hail, Thayer

When
May 8, 6:49 PM CST
Where
Thayer County, 0.69 mi S of Chester
Measured
1.75 in hail
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.010, -97.620

Hail ranged from dime to golf ball size in Chester.

Hail, Webster

When
May 8, 7:50 PM CST
Where
Webster County, 5 mi NW of Inavale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.151, -98.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951845, 951847, 951850, 951861, 951858, 951860, 951866, 951867, 951868.